Abilify: One Woman's Story
August 5, 2019 - Kristen*, age 56, is a former professor with a PhD. Years ago, she was placed on 42 separate medications over the course of 6 to 7 years. Overmedicated, she eventually lost her career, family and home. Here, she tells Safest Drug about her experience with a psych med called Abilify (aripiprazole). Her story paints a picture of how consumers not only experience unpredictable side effects from medications they trusted to treat their illness or condition, but also how one medication’s effects can then lead to being prescribed more medications - - further impacting a person’s physical/emotional health and daily quality of life. As a consumer, she only wanted to feel better. Not worse.
The following is Kristen’s account of her experience on Abilify from email messages to a friend:
“June 20. I went to see my psychiatrist, and complained about Abilify. My arms and hands shake. My muscles ache. I can’t type, wash my hair, or dress myself. I walked hunched over and all I could do was lie on my side on the sofa. My doctor said not to worry about it.
July 7. I went to the ER with shaking, horrible pain, and being almost unable to walk. They just sent me home and told me to take more Ativan (lorazepam) for the shaking. They said the shaking was due to anxiety (since I had a psych history). It made no sense since I didn’t feel any anxiety. I think I must have some deep anxiety somewhere that I don’t know about. The ER said to go to a neurologist.
July 20. I saw the neurologist per ER instructions. He said I probably have drug-induced Parkinsonism, which is Parkinson’s brought on by meds, not genes — no wonder I've been feeling so crappy. Luckily I saw the psychiatrist, too, and we cut Abilify from 30 to 25 to 20 next week. I don't think the drug cut will work because the side effects started when I was on this drug at 20. If this doesn't work, he said I’d have to go on Parkinson’s meds. He wouldn’t hear of changing to another med. I can hardly walk or stand. My legs and back hurt so much.
August 3. The neurologist said it was my choice, I could have a med for my back pain or a med to stop the shaking. It was my choice. I had to take the back pain meds, so the shaking continues. He says it's a slow process getting normal again, and may take another couple of months. He said the “masking” on my face looked better – Abilify had taken away all my face expression.
August 5. I am so miserable. I have so much trouble walking, I shake all the time, my mind is muddy, it’s hard to talk. My husband has to bathe and dress me. I just don't know what to do. All I can do is lie still, all day.
August 11. I can't do anything at all, not read, write, type, only lie there, shake and walk haltingly. My psychiatrist wouldn’t see me until the 29th. The ER just says it’s in my head. This is an emergency.
August 31. The psychiatrist prescribed me amantadine against the side effects of Parkinsonism. All of these side effects were avoidable, and he could have given the meds months ago rather than lowering the dose and going on vacation. And the ER and neurologist should have known something about this and helped. The amantadine really seems like it’s working already. I feel better than I have in a while, and can do a lot more — today I folded a blanket myself.
Later: A few weeks later, the parkinsonism had faded, but Abilify had many more side effects to deal with: weight, teeth, tardive dyskinesia, and even caused psychotic features which stopped when I finally got off of it. Whenever I asked to switch, the doctor said I had no commitment to getting well, and being thin (or keeping my teeth, or lowering my blood sugar levels) was more important to me than being sane.”
Safest Drug is a 501(c)(3) non-profit on a mission to implement solutions that help to prevent and alleviate medication-related illness, disability and death. We plan to do this as consumer-focused advocates that lead education, community engagement, policy and research initiatives to better protect consumers, promote the voice of consumers' medication safety experiences and broaden the understanding of what it means to be medicated in America.
*Disclaimer: By request and in order to protect anonymity, her full identity is being kept confidential.